Alert archive / New York / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 15, NWS Albany, NY

May 10, 2018Albany County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 10, 2018, 5:03 PM EDT for Albany County, New York. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2018, 5:03 PM EDT (21:03 UTC)
Expired
May 10, 2018, 5:34 PM EDT
In force
31 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Albany County, NY

The radar

The Albany radar (KENX), 4 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

156 
WUUS51 KALY 102103
SVRALY
NYC001-102145-
/O.NEW.KALY.SV.W.0015.180510T2103Z-180510T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
503 PM EDT THU MAY 10 2018

The National Weather Service in Albany has issued a

* Severe Thunderstorm Warning for...
  Albany County in east central New York...

* Until 545 PM EDT.

* At 503 PM EDT, a severe thunderstorm was located over Berne, or 15
  miles east of Cobleskill, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Westerlo and Altamont around 515 PM EDT.
  Voorheesville around 520 PM EDT.
  Guilderland and Feura Bush around 525 PM EDT.
  Albany, Delmar and Ravena around 530 PM EDT.
  Selkirk around 535 PM EDT.

Other locations impacted by this severe thunderstorm include Bleecker
Stadium, Clarksville, East Berne, Shoefelt Corners, West Berne, Spawn
Hollow, Dormansville, Beckers Corners, Karlsfeld and Knox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany

&&

LAT...LON 4257 7424 4262 7419 4267 7417 4272 7417
      4273 7418 4268 7372 4265 7375 4262 7376
      4258 7375 4246 7379 4253 7423 4255 7424
TIME...MOT...LOC 2103Z 278DEG 36KT 4262 7419 

HAIL...<.75IN
WIND...60MPH
 
$$

NAS
1 follow-up statement
281 
WWUS51 KALY 102134
SVSALY

Severe Weather Statement
National Weather Service Albany NY
534 PM EDT THU MAY 10 2018

NYC001-102144-
/O.CAN.KALY.SV.W.0015.000000T0000Z-180510T2145Z/
Albany NY-
534 PM EDT THU MAY 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR ALBANY COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4257 7424 4262 7419 4267 7417 4272 7417
      4273 7418 4268 7372 4265 7375 4262 7376
      4258 7375 4246 7379 4253 7423 4255 7424
TIME...MOT...LOC 2131Z 278DEG 36KT 4258 7377 

$$

NAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:49 PM EDT, 14 minutes earlier.

Area forecast discussion, May 10, 4:49 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Albany NY
449 PM EDT Thu May 10 2018

.SYNOPSIS...
A cold front will cross the area this evening, which will be
accompanied by scattered showers and thunderstorms. High
pressure will briefly build in tomorrow with fair and dry
weather. A warm front will bring showers and a chance of
thunderstorms back to the region late Friday night into Saturday
with cool conditions. Sunday looks mainly dry and cool, but
clouds may linger.

&&

.NEAR TERM /UNTIL 8 PM FRIDAY NIGHT/...
As of 345 PM EDT... The Slight Risk across the southwestern
portion of the forecast area has been reduced to a Marginal Risk
by SPC. The main reason is the lack of robust instability and
abundant low-level moisture with sfc dewpts in the 40s to mid
50s.

A line of showers and thunderstorms continues to approach from
central NY and PA. The lack of robust low-level moisture is
going to mitigate the severe weather threat across the forecast
area. We get into a mini warm sector in the mid-late afternoon
with sfc dewpts getting into the lower to mid 50s. There is
decent shear upstream as hinted by the 12Z KBUF sounding, but
the 12Z KALY sounding is more stable. A few strong ref cores
along a line are possible from KALB south and west in the 21Z-
00Z time frame based on the latest CAMS such as the 3-km HRRR
and 12Z NAMnest. Some gusty winds are possible with any
thunderstorm in the 35-50 mph range and a rogue severe or two
can not be ruled out. The model soundings hint at inverted-V
type signatures. We will see if we can muster SBCAPEs of
500-1000 J/kg. The latest RAP SBCAPE analysis has the best
instability of 500-1000 J/kg over central NY with 0-6 km bulk
shear values of 35-45 kts.

The line of showers and thunderstorms should crumble with the
stabilization of the boundary layer with the loss of the diurnal
heating. Isolated to scattered showers will linger early this
evening, as an initial surge of subsidence occurs in the wake
of the front. A secondary cold front drops south/southeast from
northern NY between 05Z-09Z with some clouds, isolated showers
over the higher terrain and sprinkles. Some slight chance pops
were kept in for the early morning. Strong cold advection occurs
in the wake of the front with lows in the mid and upper 40s
over most of the forecast area. Some 30s are possible over the
southern Adirondacks, southern Greens, and eastern Catskills.
The winds will be gusty from the west at 10-15 mph with gusts in
the 20-30 mph range, and will veer to the northwest at 5-15 mph
with a few gusts around 25 mph.

Tomorrow will be a cool and dry May day with high pressure
building in from the northern Great Lakes Region, and southern
Ontario. The strong subsidence from the sfc high will yield
mostly sunny conditions early on, before some high clouds
increase from the south and west late in the day. These clouds
will be ahead of the old cold front which will begin to lift
back north as a warm front from the OH Valley and Mid Atlantic
States with thermal advection rainfall FRI night. Highs on
Friday were projected based on the a blend of the NAM and GFS
MOS guidance with upper 50s to mid 60s mainly in the lower
elevations, and 50s to lower 60s over the hills and mtns. A few
upper 60s may be possible over the mid-Hudson Valley and NW CT.

&&

.SHORT TERM /8 PM FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Friday night, A southwesterly low level jet begins to overrun a
decent thermal boundary. Impressive 850 frontogenesis, warm
advection and elevated instability will result in clouds
thickening and lowering overnight. Some showers and embedded
thunderstorms are forecast to move from the west southwest to
east northeast across the forecast area, especially after
midnight and south of Interstate 90. Have POPS into the high
chc and likely range after midnight in the warm advection
regime, again mainly along and south of I 90. Lows will be of
the wet bulb variety in the upper 30s across the Dacks to upper
40s for mid-Hudson Valley into NW CT. Due to elevated nature of
this convection no severe weather is expected at this time.

Another weak wave moves along the warm front on Saturday
bringing continued threat for showers and thunderstorms.
Showalter index is negative south of I90 so greatest threat for
thunderstorms continues south of Interstate 90. Highs on
Saturday generally in the 50s with some 60s far south.

For saturday night, forcing moves east of area and front tries
to sag south of our area. Showers should end across the northern
part of the area, but showers may linger across the southern
part of the area. Lows 30s north to 40s south.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
On Sunday, high pressure near Montreal will bring a northerly
flow to the area and try to push cold front south of the area.
There is some indication that a weak wave will move along the
front and slow its progress. This wave may keep clouds lingering
across the Albany forecast area and there may be a few showers
across the Catskills, Mid-Hudson Valley and southern Taconics
and Litchfield Hills. Highs on Sunday near normal in the upper
50s hills to mid 60s valleys.

For Sunday night, chances for precipitation gradually diminish
as the wave moves eastward and the cold front sags south of the
forecast area. Skies will become partly cloudy with lows in the
40s.

Monday and Tuesday looks mainly fair and mild as weak high
pressure crests across the area. Highs Monday in the 60s and
70s. Lows Monday night in the 40s and 50s. Highs on tuesday in
the 70s to near 80.

The frontal boundary to our south may begin lifting northward as a
warm front for Tuesday night into Wednesday. Have indicated
increasing chances for showers and isolated thunderstorms during
this period. This front is projected to stall over the area and
there may be a large temperature and humidity gradient across
the area. It may become fairly humid with a deep southerly flow
developing across the south, with cooler drier air to the north.
Models show waves moving along the front may bring a very wet
period Wed-Thu. Lows in the 40s north to 50s south and highs in
the 60s north to 70s south.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
A cold front will move across the region late this afternoon
into early this evening with some scattered showers and
thunderstorms. A secondary cold front with isolated showers will
move through around midnight. High pressure will ridge in with
cooler and drier weather for tomorrow.

VFR conditions are expected most of the afternoon, except for
lapses to MVFR and perhaps even IFR levels with scattered
showers and thunderstorms between 21Z-00Z/FRI. Tempo groups were
used to address the scattered showers and thunderstorms. VFR
conditions will return in the wake of the front with sct-bkn
cigs 4-6 kft AGL. Some high MVFR cigs may linger at KPSF until
02Z/FRI. A secondary cold front will pass through between 04Z-
08Z/FRI with the skies clearing and the winds shifting from the
W/SW to the W/NW. Some scattered mid and high clouds will
persist into the the mid morning before clearing with the sfc
anticyclone building in.

South to southwest winds at 8-15 kts will continue this
afternoon, with some gusts of 20-25 kt range possible,
especially at KALB/KPSF. The winds will shift into the west
tonight at 8-14 kt with some gusts of 20-25 kt gusts possible.
The winds will then veer to the west to northwest between 06Z-
12Z/Fri at 8-12 kts...and continue into the afternoon.

Winds will much stronger, and variable in direction in and near
any heavy showers and/or thunderstorms.

Outlook...

Friday Night: High Operational Impact. Likely SHRA...TSRA.
Saturday: High Operational Impact. Likely SHRA...TSRA.
Saturday Night: No Operational Impact. Slight Chance of SHRA.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: Low Operational Impact. Slight Chance of SHRA.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Scattered showers and some thunderstorms will impact the region
this evening ahead of a cold front. Maximum RH values of 70 to
90 percent are expected tonight. Southerly winds of 10 to 25
mph this evening will shift to northwest at 5 to 15 mph tonight.

Friday, Winds be northwest with speeds between 10 and 15 mph
with occasional higher gusts. Minimum RH will dip to 20 to 40
percent.

&&

.HYDROLOGY...
Rainfall during the next 7 days ranges from around a half an
inch over the far northern part of the area to around 2 inches
over the southern part of the area. Best chances for rain are
Friday night and Saturday and again next Tuesday night through
Thursday. This rainfall is not expected to cause river flooding
at this time.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...SND/BGM/Wasula
NEAR TERM...Wasula
SHORT TERM...SND
LONG TERM...SND
AVIATION...Wasula
FIRE WEATHER...SND
HYDROLOGY...SND
Hazardous weather outlook, May 10, 5:03 PM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
503 PM EDT Thu May 10 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-111100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
503 PM EDT Thu May 10 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

There is a chance of thunderstorms this afternoon into the early
evening ahead of a cold front. One or two storms could be severe.
Outside of severe storms, some gusty winds of 40 to 50 mph are
possible with the thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another chance for thunderstorms arrive late Friday night into
Saturday, mainly along and south of Interstate 90. Some locally
heavy rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:29 PM EDTSevere Thunderstorm WarningALYSchoharie46 min
May 10, 5:22 PM EDTSpecial Weather StatementALYUlster53 min
May 10, 5:36 PM EDTSpecial Weather StatementALYRensselaer24 min
May 10, 6:13 PM EDTSpecial Weather StatementALYUlster32 min
May 10, 6:46 PM EDTSpecial Weather StatementALYUlster29 min
May 10, 7:05 PM EDTSpecial Weather StatementALYDutchess25 min
May 10, 7:28 PM EDTSpecial Weather StatementALYPutnam32 min

Nearby

Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.